Solid organ transplant recipients are specific group due to taken immunosuppressive agents. This can result in side effects including infections caused by rare opportunistic pathogens.
A 64-year old woman after orthotopic liver transplantation due to primary biliary cirrhosis and autoimmune hepatitis was admitted to hospital because of several infections. A painful lesion on left lower leg was noticed 3 months after surgery, while the patient was hospitalized with pneumonia. The Doppler ultrasound showed no signs of deep vein thrombosis. In the course of next month, the inflammatory infiltration has increased and the patient was readmitted to the hospital. After another ultrasound and MRI, which revealed solid-cystic character of the lesion, erythema nodosum was suspected. However, no pathogens were detected in blood and tissue cultures. After empiric antibiotic therapy regression of the lesion were observed. Recurrence of inflammation of the skin, the subcutaneous tissue and the knee joint resulted in readmission to the hospital after 3 months. Empiric antimicrobial therapy was administrated again and the dose of immunosuppressive agent was reduced. Since there was no bacterial growth in another routine culture of blood and synovial fluid, samples were cultured for opportunistic bacteria – Nocardia spp, Cryptococcus spp, Nontuberculous mycobacteria. Nocardia abscessus has grown after few weeks. Ceftriaxone, then trimethoprim-sulfamethoxazole (3×960 mg for 6 months) was administered according to antibiogram. Treatment resulted in regression of the lesion, pain alleviation and simultaneous liver function tests elevation.
Cutaneous and subcutaneous nocardiosis is a rare infection. Solid organ transplant recipients are at risk of nocardiosis so it should be considered in differential diagnosis, especially when infections are hard to treat.

© 2020 MEDPRESS.
For latest news and updates